Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 84, NWS Blacksburg, VA

November 19, 2003Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 1:23 AM EST for Watauga County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 1:23 AM EST (06:23 UTC)
Expired
Nov 19, 2003, 7:30 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 152 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 190631
FFWRNK
NCC189-191230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
123 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 730 AM EST

* AT 123 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
  OF MODERATE TO HEAVY RAIN LIFTING NORTHEAST ACROSS WATAGUA COUNTY.
  IFLOWS RAIN GAGES INDICATED THAT ONE TO TWO INCHES OF RAIN HAD
  FALLEN DURING THE PAST 6 HOURS. HEAVY RAIN WILL CONTINUE THROUGH 
  DAWN. ADDITIONAL RAINFALL OF ONE TO THREE INCHES WILL RESULT IN 
  FLASH FLOODING. 

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 AM EST INCLUDE   
  SUGAR GROVE ...
  BOONE...
  BLOWING ROCK...  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3637 8177 3620 8145 3611 8155 3614 8183

$$

07
2 follow-up statements
000 
WGUS71 KRNK 190755
FFSRNK
NCC189-191230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 AM EST WED NOV 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
730 AM EST...

  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

AT 250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL LOCATED ACROSS WATAUGA COUNTY. RAINFALL GAGES AT
BLACKBURN KNOB AND SEVEN DEVILS REPORTED 1.50 TO 2.00 INCHES OF RAIN 
DURING THE PAST THREE HOURS AND 3.0 TO 3.50 INCHES OF RAIN DURING
THE PAST 12 HOURS. HEAVY RAIN WILL CONTINUE UNTIL DAWN.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN 
SEVEN DEVILS AREA AND THE BOONE AREA.  

WATCH FOR RAPID RISES ALONG CREEKS AND STREAMS ESPECIALLY 
KRAUT CREEK...WATAUGA RIVER AND SOUTH...EAST AND MIDDLE FORKS OF
NEW RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

KK
000 
WGUS71 KRNK 191022
FFSRNK
NCC189-191230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EST WED NOV 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
730 AM EST...

  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

AT 520 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUES ACROSS WATAUGA COUNTY. RAINFALL GAGES INDICATED
THAT 1.0 TO 2.50 INCHES OF RAIN HAD FALLEN DURING THE PAST 3 HOURS.
DURING THE PAST 12 HOURS...CLOSE TO FIVE INCHES OF RAIN HAD FALLEN
IN BLACKBURN KNOB AND SEVEN DEVILS. 

USGS GAGES NEAR SUGAR GROVE INDICATED THAT THE WATAUGA RIVER IS OUT OF 
ITS BANKS.   

ANOTHER ROUND OF HEAVY RAIN IS EXPECTED THIS MORNING. ADDITIONAL RAINFALL
UP TO TWO INCHES IS POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING IN SUGAR GROVE...BOONE AND SEVEN DEVILS AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 9:25 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 18, 9:25 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EST TUE NOV 18 2003

.DISCUSSION...
MADE SOME ADJUSTMENTS TO TEMPS OVERNIGHT AND WED...SINCE THEY ARE
MOSTLY GOING UP...AND SOME ARE ALREADY HIGHER THAN TMRW HIGH FCST.
ALSO MADE SOME MINOR TWEAKS TO WINDS AND ZONE WORDING. OTHERWISE FEW
NOT A LOT O CHG. 00Z ETA SEEMS TO HAVE SPED THINGS UP JUST A TAD TO
BECOME MORE IN LINE WITH THE 18Z GFS.  ALTHOUGH BOTH ARE STILL A LTL
BEHIND ON THE LEADING EDGE OF PCPN.  BUT OVERALL NOT MUCH DIFF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES
NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES
WVZ042>045.

&&

JDS
Hazardous weather outlook, Nov 18, 7:04 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181200-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
704 AM EST TUE NOV 18 2003
.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL BRING HEAVY RAIN AND A FEW THUNDERSTORMS TO
THE REGION BEGINNING LATE TONIGHT...AND LASTING THROUGH THE DAY
WEDNESDAY.  AREAS FROM THE FOOTHILLS OF THE BLUE RIDGE...WESTWARD
INTO THE MOUNTAINS MAY SEE 2 TO 3 INCHES OF RAINFALL. THIS WOULD
LIKELY CAUSE SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS...AND MAY
CAUSE SOEM FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR THE AREA.

IN ADDITION TO THE HEAVY RAINFALL...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY IN THE PIEDMONTS OF NORTHWEST NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.

06

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 6:46 AM ESTFlash Flood WarningRNKAlleghany, Ashe6 hr
Nov 19, 7:02 AM ESTFlash Flood WarningRNKWatauga4 hr
Nov 19, 12:04 PM ESTFlash Flood WarningRNKWilkes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.